Iowa, 2008Flooding in Iowa, June 25 to 29, 2008
June 25 to 29, 2008 · NWS DMX · 4 events in 4 counties and zones
Additional heavy rainfall on the 25th and 26th continued to add problems to an already waterlogged state. For the most part, the rain fell over parts of central into the southern parts of Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $185,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional heavy rainfall on the 25th and 26th continued to add problems to an already waterlogged state. For the most part, the rain fell over parts of central into the southern parts of Iowa. This renewed flooding along rivers across the south, however the flooding was considerably less than that experienced earlier in the month. Damage for the most part was additional agricultural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:36 PM CST, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 25, 2:36 PM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT WED JUN 25 2008
.SHORT TERM /TONIGHT/...
THE FORECAST TONIGHT IS QUITE COMPLEX AS THERE ARE SEVERAL FEATURES
OVER/NEAR THE CWA. CURRENTLY WE ARE QUITE UNSTABLE WITH 4000 J/KG
OF CAPE OVER THE SW THIRD OF IA BUT SHEAR IS QUITE WEAK...GENERALLY
20-25KTS OR LESS. OVER THE NORTHWEST...A FRONTAL BOUNDARY EXISTS
FROM A LOW IN NE MN. THE FRONT EXTENDS INTO FAR NW IA THEN ALONG
THE NEB/SDKTA BORDER. THERE IS WEAK CONVERGENCE ALONG THE SURFACE
FRONT BUT SO FAR IT HAS NOT BEEN ABLE TO PRODUCE/SUSTAIN
THUNDERSTORMS. ALOFT...THE FLOW IS WEAK AND THERE IS NOT A LOT OF
SUPPORT. HOWEVER...RUC ANALYSIS DOES INDICATE A COUPLE OF WEAK VORT
CENTERS...ONE OVER NW IA...PROBABLY AIDING IN THE SHOWERS UP
THERE...AND ONE IN NORTHEAST KS MOVING INTO SW IA. CAPE VALUES IN
THIS AREA ARE EVEN HIGHER THAN IN SW IA AND THERE ARE NO
THUNDERSTORMS DEVELOPING YET. HAVING SAID ALL THIS...ANY ONE OF
THESE FEATURES CAN TRIGGER STORMS TONIGHT AT ANY TIME. THE LACK OF
DEVELOPMENT THUS FAR IS THE PERPLEXING PART.
MID/UPPER LEVEL WIND FIELDS ARE BETTER OVER MN CLOSER TO THE LOW. I
WOULD EXPECT DEVELOPMENT TO INITIATE THERE THEN TRAVEL DOWN THE
FRONTAL BOUNDARY THIS EVENING. I BELIEVE THE NAM HAS A GOOD HANDLE
ON THE SCENARIO DEVELOPING THE PRECIP FURTHER SOUTH...WHERE THE THE
FRONT WILL EVENTUALLY SAG INTO THE HIGH CAPE AREA. LATER TONIGHT A
LLJ DEVELOPS AND THIS WILL PROBABLY AID IN THE DEVELOPMENT OF AN
MCS MOVING SLOWLY ACROSS THE STATE OVERNIGHT INTO THURSDAY. WITH
THE HIGH LEVEL OF UNCERTAINTY OVER JUST WHERE INITIATION WILL BEGIN
I HAVE PLACED CHANCE POPS OVER THE CWA FOR TONIGHT. THE HIGHEST
POPS STILL REMAIN NORTH BUT WITH FAIRLY DEEP MOISTURE OVER THE
SOUTH...ANY STORMS THAT DEVELOP DOWN THERE WILL ALSO PRODUCE VERY
HEAVY RAINFALL.
.LONG TERM /THU-WED/...
MOST ACTIVE PERIOD REMAINS WITHIN THE FIRST 60 HOURS OF THE FORECAST
PERIOD. A FEW THUNDERSTORMS POSSIBLY ONGOING AT THE START OF THE
PERIOD AT 12Z THURSDAY. THE BIGGER SHOW IS STILL EXPECTED TO BE A
DEVELOPING MCS OVER WYOMING LATE THIS EVENING THEN ROLL THROUGH
SOUTH DAKOTA OVERNIGHT BEFORE REACHING NORTHERN IOWA DURING THE DAY
ON THURSDAY. SOME SFC HEATING IS LIKELY AHEAD OF THE SYSTEM AND THIS
SHOULD ALLOW FOR AN INCREASINGLY UNSTABLE AIR MASS TO DEVELOP FOR
THE STORMS TO FEED ON. SEVERE STORMS ALONG WITH AREAS OF HEAVY
RAINFALL WILL BE POSSIBLE. ADDITIONAL STORMS EXPECTED THURSDAY NIGHT
BEFORE THE PRIMARY FRONTAL BOUNDARY ARRIVES ON FRIDAY. GOOD
INSTABILITY LIKELY AGAIN ON FRIDAY WITH MIX LAYER CAPES OF 2000 TO
2500 J/KG HOWEVER THE MAIN UPPER LEVEL FORCING WILL PASS TO THE
NORTH. STILL ENOUGH SHEAR WILL REMAIN FOR SOME SEVERE MULTICELL
STORMS AND ISOLATED SUPER CELLS.
THE WEEKEND WILL BE DOMINATED BY A LARGE UPPER LEVEL LOW MOVING
SLOWING THROUGH THE WESTERN GREAT LAKES REGION BRINGING CYCLONIC
FLOW TO IOWA. HAVE COOLED HIGH TEMPERATURES AND ADDED LOW POPS TO
THE NORTHEAST FOR EACH AFTERNOON AS IMPULSES ROTATE AROUND THE UPPER
LOW. COOL TEMPERATURES THROUGH THE COLUMN WILL LEAD TO SOME
INSTABILITY DURING THE AFTERNOONS. GRADUALLY WARMER NEXT WEEK WITH
THE NEXT BEST CHANCE OF PRECIPITATION ARRIVING TUESDAY NIGHT AND
INTO WEDNESDAY.
&&
.AVIATION...25/18Z
DIFFICULT FORECAST TODAY AS THE MODELS ARE NOT HANDLING THE MOISTURE
VERY WELL. LOW PRESSURE OVER MN HAS A COLD FRONT EXTENDING SW TO NR
NW IA THEN INTO SERN SDKTA AND NRN NEB. THE MODELS ARE FAIRLY
CONSISTENT IN BREAKING OUT PRECIP THIS EVENING AND OVERNIGHT BUT
WITH WEAK TO NO UPPER LEVEL SUPPORT...CONVECTION WILL HAVE TO BE
BASED LARGELY ON CONVERGENCE ALONG THE FRONT. ONCE THE STORMS START
TO DEVELOP THEY SHOULD GO QUICKLY IN THE UNSTABLE ENVIRONMENT WE ARE
IN. WE MAY NEED THE HELP OF THE LLJ TO GET THINGS GOING. IN THAT
CASE IT WOULD BE LATER THIS EVENING. THERE IS A POSSIBILITY THAT
THE STORMS MAY FIRE FURTHER SOUTH ALONG THE FRONT IN WHICH CASE THE
SOUTHERN TAF SITES WOULD ALSO BE AT RISK OF STORMS. I HAVE LEANED
TOWARDS THIS SOLUTION AS SAT PIX SHOWING CONVECTIVE ELEMENTS OVER
SRN/CENT NEB. MVFR COND W/ LCL IFR COND WL PREVAIL IN TSRA.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
LONG TERM...DONAVON
SHORT TERM/AVIATION...FAB
Hazardous weather outlook, Jun 25, 3:02 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED JUN 25 2008
IAZ004>007-015>017-023>028-033>039-044>050-262115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
402 PM CDT WED JUN 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 30.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT. HEAVY RAIN IS POSSIBLE WITH A FEW STORMS. ISOLATED
SEVERE STORMS ARE ALSO POSSIBLE WITH LARGE HAIL BEING THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT...AS WELL AS THURSDAY AFTERNOON AND FRIDAY.
IAZ057>062-070>075-081>086-092>097-262115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED JUN 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. A FEW
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE
MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.
A FEW RIVER FLOOD WARNINGS REMAIN IN EFFECT ALONG THE DES MOINES
RIVER BELOW SAYLORVILLE RESERVOIR AND THE LOWER SOUTH SKUNK
RIVER. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH EARLY SATURDAY
MORNING. AT THIS TIME...IT APPEARS THE BEST THREAT FOR SEVERE
WEATHER WILL BE NORTH OF INTERSTATE 80 THURSDAY AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE SEVERE DAMAGING WINDS AND LARGE
HAIL WITH TORNADOES A SECONDARY THREAT. THE POTENTIAL FOR LOCALLY
HEAVY RAIN IS EXPECTED INTO THURSDAY MORNING...AS WELL AS ON
FRIDAY.
RIVER FLOODING IS EXPECTED TO CONTINUE INTO MID WEEK ALONG THE DES
MOINES RIVER BELOW SAYLORVILLE AND THE LOWER SOUTH SKUNK RIVER
BASIN. CONDITIONS WILL CONTINUE TO IMPROVE...BUT WILL BE MONITORED
IN THE EVENT THAT HEAVY RAINFALL ELEVATES RIVER LEVELS ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT
THEN AGAIN THURSDAY AFTERNOON AND FRIDAY.
FAB
In the hours before
Local storm report, Jun 25, 8:47 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 3 SW CLIVE 41.58N 93.80W
06/25/2008 E70 MPH DALLAS IA TRAINED SPOTTER
PEA HAIL ACCOMPANIED WIND.
&&
SMALLLocal storm report, Jun 25, 8:50 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
06/25/2008 E62 MPH POLK IA ASOS
&&
SMALLLocal storm report, Jun 25, 8:51 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL WEST DES MOINES 41.57N 93.75W
06/25/2008 M1.00 INCH POLK IA BROADCAST MEDIA
KCLI RELAYED REPORT.
&&
STEACHOULocal storm report, Jun 25, 8:54 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 SW CLIVE 41.60N 93.78W
06/25/2008 E1.00 INCH POLK IA TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL AT HICKMAN EXIT OF
I-80/35.
0940 PM FLASH FLOOD 1 N GRANGER 41.77N 93.82W
06/25/2008 DALLAS IA PUBLIC
REPORT OF WATER OVER THE ROAD ON HIGHWAY 17 AT 122ND AVE
AND NEAR DES MOINES RIVER BRIDGE.
0944 PM HAIL 1 S URBANDALE 41.62N 93.74W
06/25/2008 E1.75 INCH POLK IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER TO GOLF BALL SIZED HAIL
AT 86TH AND DOUGLAS IN URBANDALE...AND AT 100TH AND
SWANSON IN CLIVE.
&&
LEELocal storm report, Jun 25, 8:56 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST 3 W WEST DES MOINES 41.57N 93.81W
06/25/2008 M68 MPH DALLAS IA TRAINED SPOTTER
LARGE HAIL OF UNKNOWN SIZE. TREE BRANCHES DOWN.
&&
SMALLLocal storm report, Jun 25, 9:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL E DES MOINES INT AIRPOR 41.53N 93.66W
06/25/2008 E1.00 INCH POLK IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL TWO BLOCKS
EAST OF THE DES MOINES AIRPORT.
1000 PM HAIL W WEST DES MOINES 41.57N 93.75W
06/25/2008 E0.75 INCH POLK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO PENNY SIZED HAIL AT I-35
AND GRAND AVENUE IN WEST DES MOINES.
1003 PM HAIL E DES MOINES INT AIRPOR 41.53N 93.66W
06/25/2008 E1.00 INCH POLK IA PUBLIC
PUBLIC REPORT OF QUARTER SIZED HAIL AT SW 9TH AND
MCKINLEY.
&&
LEEFlood, Polk
- When
- June 25, 9:19 PM CST to June 29, 4:48 PM CST
- Where
- Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.591, -93.582
Flood, Lucas
- When
- June 26, 10:53 AM CST to June 28, 9:00 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Marion
- When
- June 26, 4:19 PM CST to June 27, 10:30 AM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Wayne
- When
- June 26, 5:44 PM CST to June 27, 12:55 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 25, 20081 death · 1 event
- Flash Flood and Hail in Iowa, June 25 to 26, 2008$708,000 · 3 in hail · 65 events
- Hail and Damaging Winds in Mississippi, June 25, 20081 injured · $766,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 25 to 26, 2008$135,000 · 1.25 in hail · 25 events
- Lightning Strike in Illinois, June 25, 2008$300,000 · 1 event
- Hail in Texas, June 25, 2008$200,000 · 0.75 in hail · 2 events
- Lightning Strike in Florida, June 25, 2008$200,000 · 1 event
- Flash Flooding and Hail in Arkansas, June 25, 20081 injured · $100,000 · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Missouri, June 25 to 26, 20081 injured · $125,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 25, 2008$140,000 · 61 kt wind · 7 events
- Damaging Winds in Louisiana, June 25, 2008$75,000 · 50 kt wind · 8 events
- Lightning Strikes in Louisiana, June 25, 2008$81,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105720, 105718, 105716, 105719.